Thunderstorm Wind, Hancock
- When
- April 28, 2:00 PM EST
- Where
- Hancock County, Chester
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -80.550
Thunderstorm winds downed several large trees and power lines.
3 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SUN APR 28 2002 AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE ISSUANCE. BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES. COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE ONE FOR THURS. TEMPS SIMILAR TO MOS. .PBZ... MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY. OH...WIND ADVISORY TIL 8 PM ALL ZNS. PA...WIND ADVISORY TIL 8 PM ALL ZNS. WV...WIND ADVISORY TIL 8 PM ALL ZNS.
PAZ016-022-023-030>032-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERSPAZ008-009-014>016-021>023-029>032-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON VENANGO WASHINGTON WESTMORELAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
TDPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
TDPThe Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm winds downed several large trees and power lines.
An F1 tornado touched down about one-half mile northeast of the town of St. Joseph in southeast Marshall County. It traveled about 1 mile before dissipating. The estimated maximum winds were about 100 MPH with a maximum width of about 150 yards. The tornado destroyed a barn and damaged several others. Shingles were blown from a house. There were numerous trees toppled or snapped. This storm also produced very large hail of up to 2.5 inches as it passed through counties to the west.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for West Virginia, 2002Warnings in West Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287926, 5287927, 5287930, 5287928, 5287929.